Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 321, NWS Norman, OK

June 26, 2002Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 26, 2002, 4:34 PM CDT for Ellis County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 4:34 PM CDT (21:34 UTC)
Expired
Jun 26, 2002, 5:15 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 150 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:40 PM CDTHail 2Arnett, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 262134
SVROKC
OKC045-262215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 515 PM CDT

* AT 433 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER 
ARNETT. ANOTHER SEVERE THUNDERSTORM WAS NEAR GAGE AND ANOTHER STRONG 
TO SEVERE THUNDERSTORM WAS APPROXIMATELY 15 MILES NORTH OF GAGE. ALL 
THESE STORMS WILL MOVE SOUTH AT 20 MPH. 

* LOCATIONS IN THE WARNING INCLUDE ARNETT...CATESBY...FARGO...GAGE
  AND SHATTUCK

HAIL UP TO THE SIZE OF NICKELS AND 60 MPH WIND ARE LIKELY WITH THESE 
SEVERE THUNDERSTORMS.

LAT...LON 3659 9962 3659 10000 3602 9990 3595 9955

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:22 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 26, 1:22 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
122 PM CDT WED JUN 26 2002

PATTERN IS EVOLVING PRETTY MUCH AS EXPECTED TODAY AS UPPER LOW
SLOWLY BECOMES A SWD EXTENSION OF S/W TROF OVER THE GRT LAKES. WEAK
FRONTAL BOUNDARY IS SLOWLY SAGGING SWD THRU THE CENT PLAINS WITH
RESIDUAL MCV NOW HELPING TO INITIATE NEW DEEP CONVECTION OVER SW
KANSAS. NOT PLANNING ON MAKING MANY CHANGES TO THE GOING FORECAST
FOR THE SHORT TERM PERIODS OTHER THAN TO EXPAND LOW POPS A BIT FOR
TONITE.  MOST OF THE ACTIVITY IN THE E AND SE SECTIONS OF THE FA
WILL PROB BE THIS EVENING..BUT SOME ACTIVITY CUD PERSIST FOR MUCH OF
THE NITE OUT WEST. MODELS SEEM TO BE TRENDING TOWARD REDEVELOPMENT
OF MID LEVEL RIDGE AXIS JUST TO OUR NORTH EARLY NEXT WEEK. THIS MAY
MAKE A CASE FOR EXPANDING LOW POPS INTO PARTS OF MON/TUE/WED. AT
THIS TIME..WILL KEEP POPS BELOW 20 PCT..BUT THESE MAY NEED TO BE
INCREASED SOME IN FUTURE ISSUANCES.
 MILLER

PRELIM NUMBERS..
OKC  69 90 69 91 /  20 30 20 30
HBR  69 93 68 94 /  20 20 20 30
SPS  70 93 68 94 /  20 20 20 30
GAG  66 91 66 92 /  20 30 20 30
PNC  68 90 68 91 /  10 30 20 30
DUA  70 88 68 89 /  30 30 20 30

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 26, 11:50 AM CDT, 4 hours 44 minutes before
OKZ004>048-050>052-TXZ083>090-262200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED JUN 26 2002

THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED IN CENTRAL AND
WESTERN OKLAHOMA OR WESTERN NORTH TEXAS THROUGH TONIGHT. AN ISOLATED
STORM COULD PRODUCE MARGINALLY SEVERE HAIL AND STRONG GUSTY WINDS
THIS AFTERNOON AND EARLY THIS EVENING ACROSS FAR NORTHWEST OKLAHOMA.

LOCATION...
MARGINALLY SEVERE STORMS ARE MOST LIKELY NORTH OF AN ALVA TO ARNETT
OKLAHOMA LINE.

DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PARTS OF NORTHWEST
OKLAHOMA AND ADJACENT SECTIONS OF SOUTHWEST KANSAS THIS AFTERNOON IN
ASSOCIATION WITH A WEAK CIRCULATION LEFT OVER FROM AN OVERNIGHT
COMPLEX OF STORMS. THESE STORMS MAY PERSIST INTO THE EARLY EVENING
BEFORE DISSIPATING. A FEW OF THESE STORMS COULD BECOME MARGINALLY
SEVERE THIS AFTERNOON...ALTHOUGH WEAK WIND FIELDS WILL PRECLUDE
ORGANIZED OR SIGNIFICANT SEVERE STORMS.

THUNDERSTORMS COULD ALSO DEVELOP TO THE NORTH OF OKLAHOMA TONIGHT...
ALONG A WEAK COLD FRONT. A FEW OF THESE COULD AFFECT PARTS OF
NORTHERN OKLAHOMA LATER TONIGHT.

SCATTERED THUNDERSTORMS WILL ALSO AFFECT PARTS OF CENTRAL AND
SOUTHEAST OKLAHOMA. A WEAKENING MID-LEVEL LOW PRESSURE SYSTEM...
CENTERED OVER EXTREME NORTHEASTERN TEXAS WILL MOVE LITTLE THROUGH
TONIGHT. RELATIVELY COOL AIR AT MID LEVELS NEAR THIS SYSTEM WILL
COMBINE WITH AFTERNOON HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS.
WITH ONLY WEAK INSTABILITY EXPECTED...AND RELATIVELY WEAK WINDS
ALOFT...THE CHANCE OF SEVERE WEATHER IS VERY LOW. ANY THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON ARE LIKELY TO WEAKEN QUICKLY DURING THE
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU JUN 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

SMITH
Special weather statement, Jun 26, 2:45 PM CDT, 1 hour 49 minutes before
OKZ004>048-050>052-TXZ083>090-262200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT WED JUN 26 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
WESTERN OKLAHOMA. OTHER NON-SEVERE THUNDERSTORMS ARE EXPECTED
ACROSS PARTS OF CENTRAL AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM MEDFORD TO KINGFISHER TO
LAWTON TO SEYMOUR.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS
OF NORTHWEST OKLAHOMA AND ADJACENT SECTIONS OF SOUTHWEST KANSAS THIS
AFTERNOON IN ASSOCIATION WITH A WEAK CIRCULATION LEFT OVER FROM AN
OVERNIGHT COMPLEX OF STORMS. THIS FEATURE IS FORECAST TO MOVE SOUTH
AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE EVENING. SOME OF
THESE STORMS WILL REMAIN SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS.

SCATTERED THUNDERSTORMS WILL ALSO AFFECT PARTS OF CENTRAL AND
SOUTHEAST OKLAHOMA. A WEAKENING MID-LEVEL LOW PRESSURE SYSTEM...
CENTERED OVER EXTREME NORTHEASTERN TEXAS WILL MOVE LITTLE THROUGH
TONIGHT. RELATIVELY COOL AIR AT MID LEVELS NEAR THIS SYSTEM WILL
COMBINE WITH AFTERNOON HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS.
WITH ONLY WEAK INSTABILITY EXPECTED...AND RELATIVELY WEAK WINDS
ALOFT...THE CHANCE OF SEVERE WEATHER IS VERY LOW. ANY THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON ARE LIKELY TO WEAKEN QUICKLY DURING THE
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU JUN 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

SMITH
Local storm report, Jun 26, 3:21 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT WED JUN 26 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    8 E SELMAN                OK   .75 INCH HAIL
06/26/02   HARPER                         PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:29 PM CDTSevere Thunderstorm WarningOUNHarper46 min
Jun 26, 3:29 PM CDTSevere Thunderstorm WarningOUNWoods31 min
Jun 26, 3:45 PM CDTSevere Thunderstorm WarningOUNWoodward30 min
Jun 26, 5:48 PM CDTSevere Thunderstorm WarningOUNRoger Mills42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.